Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

May 26, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2006, 6:04 PM CDT for Pecos County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2006, 6:04 PM CDT (23:04 UTC)
Expired
May 26, 2006, 7:00 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 262308
SVRMAF
TXC371-270000-
/O.NEW.KMAF.SV.W.0149.060526T2304Z-060527T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...OR 13 MILES SOUTH
  OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH. ANOTHER SEVERE 
  THUNDERSTORM WAS LOCATED 30 MILES SOUTH OF FORT STOCKTON MOVING 
  NORTHEAST AT 15 MPH. THESE SEVERE THUNDERSTORMS WILL BE CAPABLE
  OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL PECOS COUNTY...
  U.S. HIGHWAYS 385 AND 285 SOUTH OF FORT STOCKTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3055 10325 3035 10297 3066 10244 3098 10272

$$
1 follow-up statement
000 
WWUS54 KMAF 262349
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT FRI MAY 26 2006

TXC371-270000-
/O.CON.KMAF.SV.W.0149.000000T0000Z-060527T0000Z/
PECOS TX-
647 PM CDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER CENTRAL PECOS COUNTY...OR ABOUT 20 MILES 
SOUTH OF FORT STOCKTON. THIS STORM WAS MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
HIGHWAYS 285 AND 385 SOUTH OF FORT STOCKTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3055 10325 3035 10297 3066 10244 3098 10272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:57 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 26, 2:57 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT FRI MAY 26 2006

.SHORT TERM...
SURFACE TROUGH/DRYLINE FROM EASTERN EDDY COUNTY SOUTH TO THE
UPPER TRANS PECOS AND EASTERN SLOPES OF THE DAVIS MOUNTAINS WILL
MOVE LITTLE THROUGH THE SHORT TERM. CUMULUS CLOUDS BEGINNING TO
FORM IN THE DAVIS MOUNTAINS THOUGH SLOWER THAN YESTERDAY...
POSSIBLY DUE TO SUBSIDENCE OCCURRING BEHIND SHORTWAVE MOVING OFF
INTO CENTRAL TEXAS AND 2 DEGREE WARMING OF 700 MILLIBAR
TEMPERATURES TODAY. LOOKING FOR DECREASE IN AREAL COVERAGE OF
CONVECTION THIS EVENING AS COMPARED TO LAST EVENING. INHERITED
10- 20 POPS LOOK FINE THIS EVENING WITH BEST POPS ACROSS THE
WESTERN BASIN...JUST EAST OF SURFACE TROUGH. JUST MINOR TWEAKS
WERE NEEDED TO THE GRIDS.

.LONG TERM...
MODELS CONTINUE TO DEPICT A WESTERN CONUS TROUGH/EASTERN CONUS
RIDGE THROUGH THE MEMORIAL DAY WEEKEND. A SURFACE TROUGH WILL
PERSIST ACROSS THE SOUTHERN HIGH PLAINS WITH A DRYLINE MIXING
EAST DURING THE DAY AND RETREATING WEST AT NIGHT. A SHORTWAVE
TROUGH PROGRESSING OVER THE GREAT BASIN AND CENTRAL ROCKIES
SATURDAY AND SUNDAY WILL INDUCE ROBUST SURFACE CYCLOGENESIS OVER
THE CENTRAL HIGH PLAINS...AND THIS IN TURN WILL CAUSE AN INCREASE
IN WINDS ACROSS THE CWFA SATURDAY. WINDS MAY APPROACH WARNING
CRITERIA AT HIGHER ELEVATIONS OF THE GUADALUPES SATURDAY
AFTERNOON. THESE WINDS...ALONG WITH VERY LOW FUEL MOISTURE LEVELS
AND SINGLE DIGIT RH VALUES WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS ACROSS THE WESTERN CWFA THIS WEEKEND. THE DRYLINE WILL
MIX TO FAR EASTERN ZONES AS WELL...AND WITH INCREASING CIN OVER
MUCH OF THE AREA...PRECIP CHANCES WILL BE CONFINED TO THE WESTERN
LOW ROLLING PLAINS SOUTH ACROSS THE LOWER TRANS PECOS DURING THE
AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY. THEREAFTER...THE
UPPER RIDGE OVER THE SOUTHEASTERN CONUS BEGINS TO FLATTEN
SOMEWHAT...WITH A NET WESTWARD TRANSLATION OF BOTH THE MIDLEVEL
THERMAL AND THETAE RIDGES. THIS SHOULD RESULT IN AN UPTICK IN
ISOLD CONVECTION BACK OVER THE MOUNTAINS...MORE OR LESS WHAT ONE
WOULD EXPECT UNDER WEAK SOUTHWESTERLY FLOW ALOFT THIS TIME OF
YEAR. TEMPERATURES WILL BE QUITE HOT THIS WEEKEND...BUT WILL
BEGIN TO COOL DOWN TO MERELY ABOVE NORMAL READINGS NEXT WEEK AS
LOW LEVEL THICKNESSES DECREASE AND MOISTURE INCREASES.

GOOD AGREEMENT BETWEEN THE ECMWF AND THE ENSEMBLE GFS MEANS GIVES
ABOVE AVERAGE CONFIDENCE IN THIS FORECAST. NAM DEWPOINT GRIDS
LOOKED BEST IN CLOSE...BUT EVEN THERE A FAIR AMOUNT OF ADJUSTING
TOWARD A CONCEPTUAL MODEL OF DRYLINE EVOLUTION AND CLIMATOLOGY
WAS NEEDED. MAX TEMP GRIDS REFLECT A STRONG WEIGHTING TOWARD THE
HIGH END OF THE ENSEMBLE GFS MOS ENVELOPE THROUGH TUESDAY...THEN
TOWARD THE OPERATIONAL GFS MOS SOLUTION BEYOND THEN. ALL OTHER
FORECAST ELEMENTS REFLECT THE GFS SOLUTION TEMPERED BY MOS.

&&

.FIRE WEATHER...
FIRE WEATHER A BIG CONCERN THIS MEMORIAL DAY WEEKEND WITH
INCREASING SOUTHWEST FLOW ALOFT DEVELOPING WITH VERY DRY FUELS IN
PLACE ACROSS EXTREME WEST TEXAS AND SOUTHEAST NEW MEXICO. WILL
EXTEND THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS TONIGHT
THROUGH SATURDAY AFTERNOON.

WE HAVE ISSUED A RED FLAG WARNING FOR THE DAY SATURDAY FOR
EXTREME WEST TEXAS AND THE SOUTHEAST NEW MEXICO PLAINS. CRITERIA
SHOULD BE MET ACROSS SOUTHEAST NEW MEXICO PLAINS CLOSER TO THE
STRONGER WIND FIELDS ALOFT BUT WILL PROBABLY BE MORE MARGINAL
FURTHER SOUTH INTO WEST TEXAS DUE TO MARGINAL 20 FOOT WINDS.
HOWEVER WILL ISSUE WARNING GIVEN HOLIDAY AND VERY DRY FUELS PER
TEXAS FOREST SERVICE REQUEST.

SOUTHWEST FLOW ALOFT WILL CONTINUE SATURDAY NIGHT AND SUNDAY
ACROSS EXTREME WEST TEXAS AND SOUTHEAST NEW MEXICO BEHIND A
DRYLINE. HAVE INCLUDED A FIRE WEATHER WATCH FOR THESE TIME
PERIODS GIVEN VOLUME OF PEOPLE OUT AND ABOUT THIS WEEKEND AND
VERY DRY FUELS CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  98  70  96 /  20  20  10  20
CARLSBAD NM                66  99  66  98 /  10   0   0   0
DRYDEN TX                  69  98  71  97 /  10  10  10  10
FORT STOCKTON TX           68  99  69  99 /  20  10  10  10
GUADALUPE PASS TX          66  92  64  90 /  10   0   0   0
HOBBS NM                   65  98  66  97 /  10   0   0   0
MARFA TX                   55  92  57  91 /  20  10  10  10
MIDLAND INTL AIRPORT TX    71  98  70  97 /  20  20  10  20
ODESSA TX                  71  99  70  97 /  20  20  10  20
WINK TX                    71 106  70 106 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...AND SOUTHERN LEA COUNTY.

     RED FLAG WARNING FROM 10 AM CDT SATURDAY TO 7 PM CDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.

     FIRE WEATHER WATCH FROM 7 PM CDT SATURDAY TO 7 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

     RED FLAG WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 7 PM CDT SATURDAY TO 7 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

     RED FLAG WARNING FROM 10 AM CDT SATURDAY TO 7 PM CDT SATURDAY
     FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     LOVING...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
     WINKLER.

     RED FLAG WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS.

&&

12/70
Hazardous weather outlook, May 26, 2:58 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI MAY 26 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
258 PM CDT FRI MAY 26 2006 /158 PM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE FROM THE DAVIS MOUNTAINS NORTHEAST ACROSS
THE PERMIAN BASIN. A FEW OF THESE STORMS COULD BECOME SEVERE AND
WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS AND HAIL TO
AN INCH IN DIAMETER.

THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITIES...
GUSTY WINDS...AND HIGH FIRE DANGER WILL FAVOR INTENSE FIRE GROWTH
AND SPREAD TONIGHT ACROSS THE GUADALUPE MOUNTAINS EAST ACROSS
THE PLAINS OF SOUTHEASTERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...
AND HIGH FIRE DANGER WILL PERSIST ACROSS SOUTHEASTERN NEW MEXICO
SOUTH INTO THE TEXAS BIG BEND THIS WEEKEND. THESE CONDITIONS WILL
FAVOR INTENSE FIRE GROWTH AND SPREAD...ESPECIALLY SATURDAY ACROSS
MUCH OF SOUTHEASTERN NEW MEXICO SOUTH INTO THE DAVIS MOUNTAINS OF
WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 4:03 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT FRI MAY 26 2006

TXZ074-262145-
DAVIS/APACHE MOUNTAINS AREA-
403 PM CDT FRI MAY 26 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHEAST OF ALPINE OVER
EXTREME NORTH CENTRAL BREWSTER COUNTY AT 403 PM CDT...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH...BRIEF VERY HEAVY RAIN...SMALL HAIL...AND
OCCASIONAL LIGHTNING ARE POSSIBLE. PEOPLE IN NORTH CENTRAL BREWSTER
COUNTY AND MOTORISTS ON U.S. HIGHWAY 67 SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 26, 5:47 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT FRI MAY 26 2006

NMZ028-262345-
EDDY COUNTY PLAINS-
447 PM MDT FRI MAY 26 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

AN AREA OF HIGH-BASED SHOWERS WERE LOCATED OVER CENTRAL EDDY COUNTY
FROM NEAR WHITES CITY TO CARLSBAD AT 447 PM MDT...MOVING NORTHEAST
AT 15 MPH. WIND GUSTS NEAR 55 MPH AND VERY LITTLE RAINFALL CAN BE
EXPECTED WITH THESE SHOWERS THROUGH 545 PM MDT.

PERSONS IN CENTRAL EDDY COUNTY SHOULD BE PREPARED FOR STRONG WIND
GUSTS AND ARE URGED TO SEEK SHELTER.
Special weather statement, May 26, 5:50 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI MAY 26 2006

TXZ075-262345-
PECOS-
550 PM CDT FRI MAY 26 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF FORT STOCKTON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 55 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE ALONG INTERSTATE 10 BETWEEN FORT STOCKTON AND
BAKERSFIELD WITH THIS STRONG THUNDERSTORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:40 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
May 26, 4:38 AM CDTRed Flag WarningMAFAndrews, Dawson, Gaines69 hr
May 26, 3:45 PM CDTRed Flag WarningMAFLoving, Ward, Winkler55 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.